April 1985

Hypomagnesemia in the Patient Receiving Digitalis

Author Affiliations

Department of Medicine West Virginia University Medical Center Morgantown, WV 26506

Arch Intern Med. 1985;145(4):625-626. doi:10.1001/archinte.1985.00360040043006

The article in this issue by Whang et al1 places in sharp focus an important observation about the frequency of hypomagnesemia, hypokalemia, and hyponatremia in patients receiving digitalis. The happy choice of measuring these electrolytes in serum submitted to the laboratory for digoxin assays brings together some very important ideas. Digitalis continues to be used often in patients with congestive heart failure because of its chronotropic and inotropic effects on the heart. Toxic reactions occur as often as in 20% of patients partly because of the narrow margins between therapeutic and toxic doses.2 Toxic side effects are easily recognized when well-known symptoms occur, but many times toxic effects occur suddenly in the form of serious and sometimes fatal cardiac arrhythmias. The inciting factors for the unexpected arrhythmias are often not recognized and therefore go untreated. The authors do not try to correlate electrolyte values with digoxin levels or

First Page Preview View Large
First page PDF preview
First page PDF preview